The Annals of Probability

Sample path large deviations for Lévy processes and random walks with regularly varying increments

Chang-Han Rhee, Jose Blanchet, and Bert Zwart

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $X$ be a Lévy process with regularly varying Lévy measure $\nu$. We obtain sample-path large deviations for scaled processes $\bar{X}_{n}(t)\triangleq X(nt)/n$ and obtain a similar result for random walks with regularly varying increments. Our results yield detailed asymptotic estimates in scenarios where multiple big jumps in the increment are required to make a rare event happen; we illustrate this through detailed conditional limit theorems. In addition, we investigate connections with the classical large deviations framework. In that setting, we show that a weak large deviation principle (with logarithmic speed) holds, but a full large deviation principle does not hold.

Article information

Ann. Probab., Volume 47, Number 6 (2019), 3551-3605.

Received: September 2016
Revised: October 2018
First available in Project Euclid: 2 December 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 60F10: Large deviations 60G17: Sample path properties
Secondary: 60B10: Convergence of probability measures

Sample path large deviations regular variation $\mathbb{M}$-convergence Lévy processes


Rhee, Chang-Han; Blanchet, Jose; Zwart, Bert. Sample path large deviations for Lévy processes and random walks with regularly varying increments. Ann. Probab. 47 (2019), no. 6, 3551--3605. doi:10.1214/18-AOP1319.

Export citation


  • Barles, G. (1985). Deterministic impulse control problems. SIAM J. Control Optim. 23 419–432.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Blanchet, J. and Shi, Y. (2012). Measuring systemic risks in insurance-reinsurance networks. Preprint.
  • Borovkov, A. A. and Borovkov, K. A. (2008). Asymptotic Analysis of Random Walks: Heavy-Tailed Distributions. Encyclopedia of Mathematics and Its Applications 118. Cambridge Univ. Press, Cambridge.
  • Buraczewski, D., Damek, E., Mikosch, T. and Zienkiewicz, J. (2013). Large deviations for solutions to stochastic recurrence equations under Kesten’s condition. Ann. Probab. 41 2755–2790.
  • Chen, B., Blanchet, J., Rhee, C.-H. and Zwart, B. (2019). Efficient rare-event simulation for multiple jump events in regularly varying random walks and compound Poisson processes. Math. Oper. Res. 44 919–942.
  • de Haan, L. and Lin, T. (2001). On convergence toward an extreme value distribution in $C[0,1]$. Ann. Probab. 29 467–483.
  • Dembo, A. and Zeitouni, O. (2010). Large Deviations Techniques and Applications. Stochastic Modelling and Applied Probability 38. Springer, Berlin.
  • Denisov, D., Dieker, A. B. and Shneer, V. (2008). Large deviations for random walks under subexponentiality: The big-jump domain. Ann. Probab. 36 1946–1991.
  • Durrett, R. (1980). Conditioned limit theorems for random walks with negative drift. Z. Wahrsch. Verw. Gebiete 52 277–287.
  • Embrechts, P., Goldie, C. M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrsch. Verw. Gebiete 49 335–347.
  • Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events. Applications of Mathematics (New York) 33. Springer, Berlin.
  • Foss, S., Konstantopoulos, T. and Zachary, S. (2007). Discrete and continuous time modulated random walks with heavy-tailed increments. J. Theoret. Probab. 20 581–612.
  • Foss, S. and Korshunov, D. (2012). On large delays in multi-server queues with heavy tails. Math. Oper. Res. 37 201–218.
  • Foss, S., Korshunov, D. and Zachary, S. (2011). An Introduction to Heavy-Tailed and Subexponential Distributions. Springer Series in Operations Research and Financial Engineering. Springer, New York.
  • Gantert, N. (1998). Functional Erdős–Renyi laws for semiexponential random variables. Ann. Probab. 26 1356–1369.
  • Gantert, N. (2000). The maximum of a branching random walk with semiexponential increments. Ann. Probab. 28 1219–1229.
  • Gantert, N., Ramanan, K. and Rembart, F. (2014). Large deviations for weighted sums of stretched exponential random variables. Electron. Commun. Probab. 19 41.
  • Hult, H. and Lindskog, F. (2005). Extremal behavior of regularly varying stochastic processes. Stochastic Process. Appl. 115 249–274.
  • Hult, H. and Lindskog, F. (2006). Regular variation for measures on metric spaces. Publ. Inst. Math. (Beograd) (N.S.) 80 121–140.
  • Hult, H. and Lindskog, F. (2007). Extremal behavior of stochastic integrals driven by regularly varying Lévy processes. Ann. Probab. 35 309–339.
  • Hult, H., Lindskog, F., Mikosch, T. and Samorodnitsky, G. (2005). Functional large deviations for multivariate regularly varying random walks. Ann. Appl. Probab. 15 2651–2680.
  • Konstantinides, D. G. and Mikosch, T. (2005). Large deviations and ruin probabilities for solutions to stochastic recurrence equations with heavy-tailed innovations. Ann. Probab. 33 1992–2035.
  • Kyprianou, A. E. (2014). Fluctuations of Lévy Processes with Applications: Introductory Lectures, 2nd ed. Universitext. Springer, Heidelberg.
  • Lindskog, F., Resnick, S. I. and Roy, J. (2014). Regularly varying measures on metric spaces: Hidden regular variation and hidden jumps. Probab. Surv. 11 270–314.
  • Mikosch, T. and Samorodnitsky, G. (2000). Ruin probability with claims modeled by a stationary ergodic stable process. Ann. Probab. 28 1814–1851.
  • Mikosch, T. and Wintenberger, O. (2013). Precise large deviations for dependent regularly varying sequences. Probab. Theory Related Fields 156 851–887.
  • Mikosch, T. and Wintenberger, O. (2016). A large deviations approach to limit theory for heavy-tailed time series. Probab. Theory Related Fields 166 233–269.
  • Nagaev, A. V. (1969). Limit theorems that take into account large deviations when Cramér’s condition is violated. Izv. Akad. Nauk UzSSR Ser. Fiz.-Mat. Nauk 13 17–22.
  • Nagaev, A. V. (1977). A property of sums of independent random variables. Teor. Veroyatn. Primen. 22 335–346.
  • Prokhorov, Y. V. (1959). An extremal problem in probability theory. Theory Probab. Appl. 4 201–203.
  • Pyke, R. (1965). Spacings. J. R. Stat. Soc. Ser. B. Stat. Methodol. 7 395–449.
  • Rhee, C.-H., Blanchet, J. and Zwart, B. (2016). Sample path large deviations for Lévy processes and random walks with regularly varying increments. Available at arXiv:1606.02795.
  • Samorodnitsky, G. (2004). Extreme value theory, ergodic theory and the boundary between short memory and long memory for stationary stable processes. Ann. Probab. 32 1438–1468.
  • Shneer, S. and Wachtel, V. (2011). A unified approach to the heavy-traffic analysis of the maximum of random walks. Theory Probab. Appl. 55 332–341.
  • Whitt, W. (1980). Some useful functions for functional limit theorems. Math. Oper. Res. 5 67–85.
  • Zwart, B., Borst, S. and Mandjes, M. (2004). Exact asymptotics for fluid queues fed by multiple heavy-tailed on-off flows. Ann. Appl. Probab. 14 903–957.